Iowa, 2009

Flash Flooding and Flooding in Iowa, July 10 to 11, 2009

July 10 to 11, 2009 · NWS DVN · 19 events in 6 counties and zones

Several upper level disturbances and a cold front moved across the region on July 10th and 11th producing several rounds of showers and thunderstorms. Rainfall totals of 1 to 4 inches were common across the area, which lead to some flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$140,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Several upper level disturbances and a cold front moved across the region on July 10th and 11th producing several rounds of showers and thunderstorms. Rainfall totals of 1 to 4 inches were common across the area, which lead to some flash flooding. High winds over 60 mph and some hail were reported with some of the stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 10, 2:20 AM CST, 55 minutes earlier.

Area forecast discussion, Jul 10, 2:20 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 AM CDT FRI JUL 10 2009

.SYNOPSIS...
LATEST SFC ANALYSIS WAS INDICATING THE MAIN UPSTREAM COOL FRONT
EXTENDING NNE-TO-SSW ACRS CENTRAL AND SOUTHWEST MN...SOUTHEAST SD
AND CENTRAL NEB. A SFC LOW WAS TRYING TO DEVELOP ACRS NORTH CENTRAL
KS...WITH ATTENDANT WARM FRONT EXTENDING EASTWARD ALONG AND SOUTH
OF THE IA/MO BORDER. 00Z UA ANALYSIS WAS INDICATING A SUBSTANTIAL
LOW TO MID LEVEL WARM DOME OVER THE SOUTHERN AND CENTRAL PLAINS...SW
IA AND MUCH OF WESTERN MO. ALOFT...WV IMAGERY WAS INDICATING A
SWIRLING VORT OVER THE NEB/WESTERN IA BORDER.

&&

.SHORT TERM...TODAY AND TONIGHT...
CHALLENGING FCST CONTINUES INTO TODAY AND TONIGHT ALL VERY DEPENDANT
ON MCS CONTINUATION OR REDEVELOPMENT ON CONVECTIVE REMNANTS AS THE
DAY PROGRESSES. NOWCAST TOOLS AND ASSESSING THE CONTINUING 30-40 KT
SOUTHWESTERLY LLJ WITH A HIGH THTA-E FEED UP AND OVER THE LLVL WARM
FRONT ALONG AND SOUTH OF THE DVN CWA...EXPECT THE ELEVATED MCS
CURRENTLY ALONG THE IA/MN BORDER AND OVER NORTHEAST IA TO FESTER
ACRS THE NORTHERN THIRD OF THE CWA/EDGE OF CAP THROUGH AT LEAST MID
MORNING. ALTHOUGH EXPECT LOCALLY HEAVY RAINFALL AT INTENSE RATES AND
POSSIBLY SOME LOCALIZED URBAN/SMALL STREAM OR EVEN FLASH FLOODING...
TIME OF DAY AND ELEVATED NATURE TO THE SYSTEM MAY LIMIT SVR
POTENTIAL. WBZ/S AND FZ LEVELS A BIT HIGH FOR SVR SIZE HAIL AS
WELL. THE OTHER ASPECT WILL BE WATCHING FOR DEVELOPMENT OVER THE
NEXT FEW HOURS OVER SOUTHWEST INTO CENTRAL IA IN VIEW OF OPTIMUM
LLVL CONVERGENCE ON NOSE OF LLJ AND APPROACHING NEB VORT...WHICH
WOULD EVENTUALLY TRANSLATE ACRS THE SOUTH HALF OF THE DVN CWA
THROUGH MUCH OF THE MORNING AND MIDDAY. IF THIS SOUTHERN ACTIVITY
DOES NOT MATERIALIZE...A BETTER CHANCE FOR THE SOUTHERN FRINGE OF THE
NORTHEASTERN IA MCS REMNANTS TO FLARE UP AND STRENGTHEN AS THE DAY
PROGRESSES/POSSIBLY TO SVR LEVELS/ OVER THE CENTRAL AND SOUTHERN CWA
AND INTO IL. THIS AFTERNOON AND EVENING...WILL HAVE TO WATCH FOR
REDEVELOPMENT ON CONVECTIVE DEBRIS OR LINGERING OUTFLOW BOUNDARIES...
OR THE LARGE SCALE APPROACHING COOL FRONT ITSELF. UKMET MCS-FORCING
TOOLS WHICH ARE DOING WELL NOW...SUGGEST THE BEST MCS SPAWNING
GROUNDS THIS EVENING ALONG AND JUST EAST OF THE DVN CWA ACRS MUCH OF
NORTHERN IL. MAY HAVE SOME INITIAL STORM DEVELOPMENT RIGHT OVER
HEAD...SOME OF WHICH WOULD BE SVR IF WE CAN GET SOME AFTERNOON
RECOVERY/INSTABILITY BUILD UP AFTER THE MORNING ACTIVITY. THEN THIS
CONVECTION WOULD EVOLVE INTO AN MCS ACRS THE NORTH HALF OF IL
OVERNIGHT. THE OTHER SCENARIO WOULD BE DEVELOPMENT OVER THE SOUTH
HALF OF THE DVN CWA ON BOUNDARY REMNANTS AND RENEWED LLJ
CONVERGENCE.

WILL HOLD OFF A FLASH FLOOD WATCH FOR NOW...BUT PW IN-FEED OF 1.8 TO
OVER 2 INCHES IMPRESSIVE AND WOULD SUPPORT HIGH RAINFALL RATES OF
OVER 2 INCHES/HR AND LOCALIZED FLASH FLOODING. DEPENDING ON HOW MUCH
RAINFALL OCCUR THIS MORNING AND TODAY...THE FOLLOWING SHIFT MAY
HAVE TO ISSUE A WATCH FOR TONIGHT FOR ANY NEW DEVELOPMENT. TEMPS
HIGHLY DEPENDANT ON CONVECTIVE DEBRIS AND WILL JUST TRY TO COVER
THE MEDIUM RANGE OF POSSIBILITIES BUT TREND TOWARD THE COOLER SIDE
BANKING ON CLOUD COVER AND STORM OUTFLOW. MAY STILL BE TOO WARM
WITH HIGHS IF NO AFTERNOON RECOVERY OCCURS. IF WE CLEAR OUT THOUGH...
FCST HIGHS IN THE LOW TO MID 80S WITH LOW 70 SFC DPTS SUPPORTS
CAPES OF 2500-3K J/KG AND DAMAGING WIND THREAT...WITH SOME MID LEVEL
FLOW OF 40-50 KT ENTRAINMENT DOWNWARD.     ..12..

.LONG TERM...SATURDAY THROUGH NEXT THURSDAY...
MESSY LONG TERM THIS MORNING...BUT WITH IMPROVING MODEL CONSISTENCY
OVER THE PAST FEW DAYS.

COLD FRONT SAGS SOUTH OF THE FORECAST AREA SATURDAY MORNING...BUT
WITH CONTINUING NORTHWEST FLOW ALOFT OVER THE REGION.  THIS MEANS
THAT THE BOUNDARY WILL NOT BE SAGGING OVERLY FAR TO THE SOUTH...AND
REMAINS NEARBY ENOUGH TO KEEP POPS IN THE AREA THROUGH
SATURDAY...MAINLY ACROSS THE SOUTH PORTIONS OF THE FORECAST AREA.
SUNDAY IT APPEARS THAT THERE WILL BE A LULL IN THE CONVECTIVE
ACTIVITY AS AN MCS MOVES EAST ACROSS ILLINOIS AND INDIANA SUNDAY
MORNING.  MORE ACTIVITY DEVELOPS FOR SUNDAY NIGHT AND MONDAY.  THERE
IS MUCH DISAGREEMENT ON THE TIMING AND PLACEMENT OF THIS
ACTIVITY...WITH REALLY ONLY THE NAM PRODUCING PRECIPITATION ACROSS
THE AREA OVERNIGHT.  THE GFS AND ECMWF ARE KEEPING IT TO THE
SOUTHWEST.  HOWEVER WITH THE BOUNDARY JUST TO OUR SOUTHWEST...
SHOWERS AND THUNDERSTORMS ARE QUITE PLAUSIBLE...AND HAVE MAINTAINED
THE LOW END CHANCE POPS THAT WE ALREADY HAD GOING IN THE FORECAST
ACROSS THE SOUTH HALF OF THE FORECAST AREA.  SATURDAY THROUGH MONDAY
TEMPERATURES REMAIN ON THE COOL SIDE WITH THE BOUNDARY TO OUR
SOUTH...WITH INCREASED CLOUDINESS DUE TO THE SHOWERS AND
THUNDERSTORMS.  MONDAY NIGHT SHOULD BE QUIET AGAIN AS A NEW SYSTEM
DEVELOPS OUT IN THE PLAINS.  THE UPPER LEVEL WAVE ASSOCIATED WITH
THIS IS A FAIRLY POTENT SHORTWAVE THAT WILL HAVE BEEN ROLLING ACROSS
THE NORTHWEST STATES SINCE SUNDAY EVENING...SO WE NEED TO WATCH FOR
IT LATER THIS WEEKEND AS IT BEGINS TO MOVE INTO THE UPPER AIR
NETWORK.  A FAIRLY STRONG SURFACE LOW DEVELOPS OVER SOUTH DAKOTA AND
ROLLS EAST INTO SOUTHERN MINNESOTA AND WISCONSIN BY TUESDAY
NIGHT...AND SHOULD MANAGE TO FIRST PUSH A WARM AIR ADVECTION WING OF
PRECIPITATION ACROSS THE AREA EARLY TUESDAY...FOLLOWED BY A COLD
FRONT ON TUESDAY NIGHT.  HAVE KEPT CHANCE POPS FOR BOTH
PERIODS...THOUGH IF CONSISTENCY CONTINUES TO BE GOOD...WE CAN RAISE
POPS.  TUESDAY WE SHOULD BE IN THE WARM SECTOR OF THIS SYSTEM AND
TEMPERATURES BACK ABOVE NORMAL SHOULD REMIND US THAT IS IS ACTUALLY
JULY.  WEDNESDAY AND THURSDAY APPEAR QUIET FOR NOW ON THE HEELS OF
THIS SYSTEM...WITH A BOUNDARY DEPRESSED SOUTH TO THE LOWER OHIO
VALLEY AND BACK ACROSS TO SOUTHWEST MISSOURI BY WEDNESDAY EVENING.
WITH THE BOUNDARY SOUTH AGAIN...TEMPERATURES WILL BE BACK BELOW
NORMAL AGAIN.   ..LE..

&&

.AVIATION...
POTENTIALLY A HIGH AVIATION IMPACT DAY DO TO ROUNDS OF CONVECTION
AT ALL TERMINALS. STORM COMPLEX TO IMPACT THE DBQ AND CID TERMINALS
THIS MORNING...WITH 1 1/2-5SM VSBYS FROM FOG SOUTH OF THE STORMS
THROUGH 13Z. MAY BE SOME AFTERNOON REPRIEVE FROM STORMS BUT
LINGERING MVFR AND LOWER LEVEL VFR CLOUD DEBRIS...AND WILL HAVE TO
WATCH OUT FOR NEW STORM DEVELOPMENT...POSSIBLY AT SVR LEVELS AFTER
22Z ESPECIALLY IN THE VCNTY OF MLI AND BRL.   ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE
IL...NONE
MO...NONE

&&

12/LE
Hazardous weather outlook, Jul 9, 3:51 AM CST, 23 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
451 AM CDT THU JUL 9 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
451 AM CDT THU JUL 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE THAT A COMPLEX OF SHOWERS AND THUNDERSTORMS OVER
NORTHWEST IOWA COULD BRUSH THROUGH AREAS WEST OF CEDAR RAPIDS THIS
MORNING. IF THIS OCCURS...NONE OF THE STORMS WOULD BE STRONG.  LATER
TONIGHT...ANOTHER COMPLEX OF STORMS IS LIKELY TO FORM OVER NORTHERN
IOWA AND SOUTHERN WISCONSIN. THESE STORMS SHOULD DROP SOUTH...
AFFECTING THE OUTLOOK AREA AFTER MIDNIGHT. THE STORM PREDICTION
CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE STORMS WEST OF THE
MISSISSIPPI RIVER DUE TO THE THREAT OF STRONG WINDS. THOUGH IF
THIS COMPLEX OF STORMS DOES REMAIN STRONG...THE MAIN THREAT
TONIGHT APPEARS TO BE HEAVY RAINFALL OVER SATURATED SOIL. RECENT
RAINFALL OF 1 TO 3 INCHES HAS BEEN WIDESPREAD...AND ANY NEW HEAVY
RAINFALL MAY RESULT IN FLOODING. THE THREAT FOR HEAVY RAIN AND
POTENTIAL FLOODING WILL LIKELY BE BETTER DETERMINED LATER TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A THUNDERSTORM COMPLEX ACROSS PORTIONS OF THE OUTLOOK AREA SHOULD
WEAKEN FRIDAY MORNING. ASSUMING SUNSHINE ON FRIDAY A VERY UNSTABLE
AIRMASS IS EXPECTED TO BECOME ESTABLISHED ACROSS THE REGION. A
COLD FRONT APPROACHING FROM THE WEST SHOULD TRIGGER SUPERCELL
THUNDERSTORMS BY FRIDAY EVENING. WITH DEEP LAYER SHEAR AND
STRENGTHENING MID LEVEL WINDS THERE WILL BE A THREAT FOR DAMAGING
WINDS...LARGE HAIL AND A FEW TORNADOES. WIDESPREAD DAMAGING WINDS
IN EXCESS OF 70 MPH WILL BECOME MORE OF A THREAT IF A LINE OF
STORMS CAN FORM ESPECIALLY FRIDAY NIGHT. LOCALLY HEAVY RAIN IS ALSO
POSSIBLE WHICH MAY CAUSE FLASH FLOODING DUE TO SATURATED SOILS.

A WARM FRONT LIFTING INTO THE REGION SUNDAY NIGHT AND MONDAY MAY
DEVELOP WIDESPREAD RAIN AND THUNDERSTORMS. HEAVY RAIN IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

HAASE/ERVIN

In the hours before

Special weather statement, Jul 10, 2:49 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
349 AM CDT FRI JUL 10 2009

IAZ040>042-100945-
BUCHANAN-DELAWARE-DUBUQUE-
349 AM CDT FRI JUL 10 2009

...STRONG THUNDERSTORMS MOVING INTO BUCHANAN AND DELAWARE COUNTIES...

AT 345 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF
AURORA TO 14 MILES NORTHWEST OF JESUP TO 22 MILES WEST OF JESUP...
MOVING EAST AT 25 MPH.

* THUNDERSTORMS WILL BE NEAR...
  HAZLETON AROUND 410 AM CDT...
  JESUP AND AURORA AROUND 420 AM CDT...
  LAMONT AROUND 425 AM CDT...
  COLESBURG...INDEPENDENCE AND DUNDEE AROUND 440 AM CDT...
  WINTHROP...BRANDON AND ONEIDA AROUND 445 AM CDT...

PENNY SIZE HAIL AND WINDS UP TO 60 MPH CAN BE EXPECTED WITH THESE
STORMS.

LAT...LON 4259 9084 4234 9145 4229 9170 4230 9207
      4246 9207 4247 9209 4264 9209 4265 9110
TIME...MOT...LOC 0848Z 288DEG 23KT 4273 9162 4265 9218
          4246 9248

LE

The radar

The Quad Cities radar (KDVN), 155 km away, was scanning. The volume nearest the first event began at 09:15 UTC.

Open the radar archive at this moment

Event by event

8 hail, 6 thunderstorm wind, 3 flash flood, 2 flood. Local standard time, as filed.

Hail, Buchanan

When
July 10, 3:15 AM CST
Where
Buchanan County, 0.86 mi SW of Jesup
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.470, -92.060

Thunderstorm Wind, Buchanan

When
July 10, 3:15 AM CST
Where
Buchanan County, 0.59 mi W of Jesup
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
42.479, -92.061

Wind gusts estimated to be 60 mph blew down several large tree limbs across Jesup, IA around 415 am July 10. Tree damage was observed at a residence near Church Street and Main Street as well as at the Even residence. In addition, tents set up in the park for Farmers Day were blown down.

Thunderstorm Wind, Benton

When
July 10, 3:25 AM CST
Where
Benton County, 0.69 mi S of Vinton
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
42.160, -92.030

Wind gusts estimated to be 70 mph blew down several large trees and limbs in Vinton, IA around 425 AM July 10. Some of the trees and branches fell on some power lines.

Thunderstorm Wind, Benton

When
July 10, 3:26 AM CST
Where
Benton County, 0.31 mi WSW of Vinton Meml Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
42.218, -92.025

Thunderstorm Wind, Buchanan

When
July 10, 3:30 AM CST
Where
Buchanan County, 3.69 mi NE of Otterville
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.530, -91.890

Wind gusts estimated to be 70 mph blew down two 2 foot diameter trees near Route 150 about 4 miles north of Independence, IA around 430 am July 10.

Thunderstorm Wind, Buchanan

When
July 10, 3:30 AM CST
Where
Buchanan County, 2.32 mi NE of Lime Creek Co Park
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
42.349, -91.942

Wind gusts estimated to be 70 mph damaged a grain bin at the Sloan Farmstead located about 6 miles west southwest of Rowley, IA around 430 am July 10.

Hail, Buchanan

When
July 10, 3:32 AM CST
Where
Buchanan County, 0.51 mi W of Independence
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.470, -91.890

Thunderstorm Wind, Buchanan

When
July 10, 7:38 AM CST
Where
Buchanan County, 1.04 mi ENE of Independence Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
42.454, -91.950

Flash Flood, Cedar

When
July 10, 11:13 AM CST to 1:00 PM CST
Where
Cedar County, 0.54 mi SW of Tipton to 0.62 mi S of Tipton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.765, -91.138

Heavy rains resulted in some flash flooding just south of Tipton, IA during the afternoon of July 10. Flood waters covered about half of Highway 38 just south of town.

Flash Flood, Scott

When
July 10, 12:15 PM CST to 4:00 PM CST
Where
Scott County, 1.48 mi NNW of Walcott to 2.93 mi W of Walcott
Cause
Heavy Rain
Property damage
$100,000
Reported by
NWS Employee
Coordinates
41.600, -90.790

Heavy rains of 3 to 4 inches resulted in flash flooding in and around Walcott, IA during the afternoon of July 10. Highway 6 was blocked off by police due to water flowing over the roadway just east of town. In town, North Main Street flooded near Mud Creek. In addition, several residences experienced flooding in their basements with the flood waters 2 to 11 inches deep.

Flash Flood, Scott

When
July 10, 1:00 PM CST to 5:00 PM CST
Where
Scott County, 2.5 mi NW of West Lake Park to 3.1 mi SW of Riverdale
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
41.550, -90.707

Heavy rains resulted in flash flooding of Duck Creek in Davenport, IA during the afternoon and early evening of July 10.

Flood, Scott

When
July 10, 5:20 PM CST to 7:00 PM CST
Where
Scott County, 1.24 mi SE of New Liberty to 1.24 mi SSE of New Liberty
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
41.710, -90.860

Heavy rains resulted in flash flooding of Highway 130 near Mud Creek just northwest of Plainview, IA around 620 pm July 10. The flood waters were about 5 inches deep.

Hail, Johnson

When
July 10, 10:13 PM CST
Where
Johnson County, 3.67 mi W of Swisher
Measured
1 in hail
Reported by
Public
Coordinates
41.840, -91.770

Quarter-sized hail fell about 4 miles west of Swisher, IA around 1113 pm July 10. This report was relayed by KCRG TV.

Hail, Johnson

When
July 10, 10:50 PM CST
Where
Johnson County, 0.69 mi S of Oakdale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.690, -91.620

Hail, Johnson

When
July 10, 10:55 PM CST
Where
Johnson County, 0.86 mi SE of North Liberty
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.740, -91.610

Hail, Johnson

When
July 10, 11:00 PM CST
Where
Johnson County, 1.24 mi NE of Oakdale
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.710, -91.600

Hail, Johnson

When
July 10, 11:05 PM CST
Where
Johnson County, 0.86 mi SE of Iowa City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.660, -91.540

Hail, Muscatine

When
July 11, 12:00 AM CST
Where
Muscatine County, 2.95 mi NNE of Muscatine
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.460, -91.030

Flood, Johnson

When
July 11, 12:05 AM CST to 2:00 AM CST
Where
Johnson County, 1.18 mi NNE of Iowa City to 1.31 mi NE of Iowa City
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.685, -91.540

Heavy rains resulted in flash flooding of Dubuque Street in Iowa City, IA during the early morning hours of July 11. The street had to be closed for a time due to water over the road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189323, 191431, 189324, 189332, 189334, 191430, 189335, 189337, 189342, 189347, 189363, 189370, 189372, 189373, 189374, 189375, 189376, 189377, 189378.